Severe skin lesions cause patients with inflammatory bowel disease to discontinue anti-tumor necrosis factor therapy

Jean François Rahier, Sébastien Buche, Laurent Peyrin-Biroulet, Yoram Bouhnik, Bernard Duclos, Edouard Louis, Pavol Papay, Matthieu Allez, Jacques Cosnes, Antoine Cortot, David Laharie, Jean Marie Reimund, Marc Lémann, Emmanuel Delaporte, Jean Frédéric Colombel

Research output: Contribution to journalArticlepeer-review

141 Scopus citations

Abstract

Background & Aims: Psoriasiform and eczematiform lesions are associated with anti-tumor necrosis factor (TNF)-α therapies. We assessed clinical characteristics, risk factors, and outcomes of skin disease in patients with inflammatory bowel diseases that presented with psoriasiform and eczematiform lesions induced by anti-TNF-α agents. Methods: We studied 85 patients (69 with Crohn's disease, 15 with ulcerative colitis, and 1 with indeterminate colitis; 62 women) with inflammatory skin lesions (62 psoriasiform and 23 eczematiform lesions). Results: Twenty-four patients had a history of inflammatory skin lesions and 15 had a familial history of inflammatory skin disease. Locations of eczematiform lesions varied whereas scalp and flexural varieties were mostly psoriasiform. Skin lesions emerged but inflammatory bowel disease was quiescent in 69 patients following treatment with any type of anti-TNF-α agent (60 with infliximab, 20 with adalimumab, and 5 with certolizumab). Topical therapy resulted in partial or total remission in 41 patients. Patients with psoriasiform lesions that were resistant to topical therapy and that changed anti-TNF-α therapies once or twice developed recurring lesions. Overall, uncontrolled skin lesions caused 29 patients to stop taking TNF-α inhibitors. Conclusions: Inflammatory skin lesions following therapy with TNF-α inhibitors occurred most frequently among women and patients with a personal or familial history of inflammatory skin disease; lesions did not correlate with intestinal disease activity. Recurring and intense skin lesions caused 34% of patients in this study to discontinue use of anti-TNF-α agents.

Original languageEnglish
Pages (from-to)1048-1055
Number of pages8
JournalClinical Gastroenterology and Hepatology
Volume8
Issue number12
DOIs
StatePublished - Dec 2010
Externally publishedYes

Keywords

  • Dermatological Complications
  • Side Effects of Anti-TNF-α Therapy
  • Skin Eruptions

Fingerprint

Dive into the research topics of 'Severe skin lesions cause patients with inflammatory bowel disease to discontinue anti-tumor necrosis factor therapy'. Together they form a unique fingerprint.

Cite this